Alert archive / Colorado / Tornado Warnings in 2009

Tornado Warning 25, NWS Goodland, KS

July 29, 2009Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 29, 2009, 6:26 PM MDT for Cheyenne County, Colorado. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2009, 6:26 PM MDT (00:26 UTC)
Expired
Jul 29, 2009, 7:00 PM MDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 105 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:26 PM MDTTORNADO11 Se Boyero, CO
Jul 29, 6:26 PM MDTTORNADO6 S Aroya, CO
Jul 29, 6:36 PM MDTTORNADO11 Se Boyero, CO
Jul 29, 6:36 PM MDTTORNADO3 Sw Aroya, CODAMAGE TO BARN
Jul 29, 6:45 PM MDTTORNADO11 Sw Wild Horse, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 300026
TORGLD
COC017-300100-
/O.NEW.KGLD.TO.W.0025.090730T0026Z-090730T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT WED JUL 29 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...WILD HORSE...AROYA...

* UNTIL 700 PM MDT

* AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES         
  SOUTHWEST OF AROYA...MOVING SOUTHEAST AT 45 MPH. 

* THE TORNADO WILL BE NEAR...
  9 MILES SOUTHWEST OF WILD HORSE AROUND 635 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE OUTDOORS...SEEK SHELTER IMMEDIATELY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...FIND A CULVERT...DITCH...OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE DAMAGING HAIL DESTRUCTIVE STRAIGHT LINE WINDS IN EXCESS OF 70 
MPH.

&&

LAT...LON 3868 10317 3874 10317 3891 10317 3892 10316
      3891 10313 3873 10283 3865 10270 3864 10270
      3860 10274 3860 10314 3864 10318
TIME...MOT...LOC 0024Z 310DEG 39KT 3878 10320

$$

BURTIS
2 follow-up statements
000 
WWUS53 KGLD 300044
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT WED JUL 29 2009

COC017-300100-
/O.CON.KGLD.TO.W.0025.000000T0000Z-090730T0100Z/
CHEYENNE CO-
644 PM MDT WED JUL 29 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
SOUTHWESTERN CHEYENNE COUNTY...

AT 626 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS 
TORNADO WAS LOCATED 6  MILES SOUTHWEST OF AROYA...MOVING SOUTHEAST 
AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3868 10317 3874 10317 3891 10317 3892 10316
      3891 10313 3873 10283 3865 10270 3864 10270
      3860 10274 3860 10314 3864 10318
TIME...MOT...LOC 0042Z 310DEG 39KT 3865 10301

$$

BURTIS
000 
WWUS53 KGLD 300051
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT WED JUL 29 2009

COC017-300101-
/O.EXP.KGLD.TO.W.0025.000000T0000Z-090730T0100Z/
CHEYENNE CO-
651 PM MDT WED JUL 29 2009

...THE TORNADO WARNING FOR SOUTHWESTERN CHEYENNE COUNTY WILL EXPIRE
AT 700 PM MDT...

THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA.

LAT...LON 3868 10317 3874 10317 3891 10317 3892 10316
      3891 10313 3873 10283 3865 10270 3864 10270
      3860 10274 3860 10314 3864 10318
TIME...MOT...LOC 0051Z 310DEG 39KT 3858 10291

$$

BURTIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 29, 5:53 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 29, 5:53 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT WED JUL 29 2009

.DISCUSSION...
200 PM MDT WED JUL 29 2009

FORECAST FOCUS TO REMAIN ON PRECIPITATION CHANCES TONIGHT AND
RECORD OR NEAR RECORD LOW TEMPERATURES FOR PARTS OF THE AREA
TONIGHT AND THURSDAY NIGHT.

ANOTHER SLUG OF MOISTURE TO MOVE ACROSS THE SOUTHWEST PART OF THE
FORECAST AREA TONIGHT WHERE HIGHEST POPS WILL BE LOCATED. FURTHER
NORTHEAST DRIER AIR MOVES IN FROM THE NORTHWEST SO LITTLE CHANCE
OF PRECIP THERE. LOW TEMPS 50-55...RECORDS IN JEOPARDY INCLUDE
BURLINGTON (51 IN 1971) AND MCCOOK (52 IN 1948). HILL CITY WILL BE
CLOSE (51 IN 1965).

FOR THURSDAY CONTINUED VERY COOL FOR THIS TIME OF YEAR. SHOULD SEE
SOME SUNSHINE BY THE END OF THE DAY...WILL SHOOT FOR TEMPERATURES
IN THE 65-70 RANGE IN FAR EASTERN COLORADO...LOW TO MID 70S
ELSEWHERE. THE RECORD LOW HIGH TEMPERATURE IN GOODLAND IS 71
DEGREES SET BACK IN 1936...COULD BE CLOSE. CONTINUED RATHER COOL
THURSDAY NIGHT WITH LOW TEMPERATURES GENERALLY IN THE LOW 50S.
RECORDS IN JEOPARDY INCLUDE YUMA (49 IN 1950)...MCCOOK (53 IN
1992) AND HILL CITY (56 IN 2000).

SOUTH TO SOUTHWESTERLY WINDS INCREASE A BIT FRIDAY AFTERNOON
GENERALLY EAST OF THE CO/KS BORDER AS A SURFACE TROUGH DEVELOPS
AHEAD OF A COLD FRONT WHICH WILL MOVE THROUGH THE AREA AROUND
MIDNIGHT. CONVECTION WILL HOLD OFF TIL THE AFTERNOON HOURS WHEN
COMBINATION OF TEMPERATURES IN THE MID TO UPPER 80S AND
APPROACHING FRONT AND INCREASING UPPER DYNAMICS WITH THE TROUGH
ASSOCIATED WITH THE FRONT MOVE CLOSER TO THE AREA. A FEW SEVERE
STORMS EXPECTED. FORCING ALONG THE FRONT MAY PROMOTE SEVERE
THUNDERSTORMS INTO THE EVENING BEFORE MOVING OUT OF THE AREA BY
DAYBREAK SATURDAY MORNING.

FOR SATURDAY IT WILL BE DRY AND SLIGHTLY COOLER IN WAKE OF
FRIDAY/FRIDAY NIGHTS FRONTAL PASSAGE. HIGH TEMPERATURES IN THE LOW
TO MID 80S.

IN THE EXTENDED PERIODS (SUNDAY-WEDNESDAY)...UPPER PATTERN WILL BE
TROUGHING IN THE GREAT LAKES AND WEST WITH RIDGING IN THE MIDDLE.
LATEST MODELS HAVE WARMED THINGS QUITE A BIT FROM YESTERDAY AND
LOOKING AT GFS/ECMWF 850 TEMPERATURES HAVE TRENDED TEMPERATURES UP
AND SIMILAR TO HPC GUIDANCE. AFTERNOON AND EVENING THUNDERSTORMS
POSSIBLE JUST ABOUT EVERY DAY. HIGH TEMPERATURES IN THE 90S SUNDAY
AND MONDAY...MID TO UPPER 80S TUESDAY AND WEDNESDAY. OVERNIGHT
LOWS NEAR SEASONAL NORMS.

07
&&

.AVIATION...
545 PM MDT WED JUL 29 2009

FOR THE 00Z TAFS...EXPECT VFR CONDITIONS THROUGH THE PERIOD.
HOWEVER...ONGOING CONVECTION HAS BEEN THROWING OUT OUTFLOW
BOUNDARIES THAT HAVE BEEN CAUSING ADDITIONAL THUNDERSTORMS. DESPITE
THESE NUMEROUS OUTFLOW BOUNDARIES...THE STRONGEST THUNDERSTORMS
THAT HAVE BEEN CAUSING MVFR AND SOME IFR CONDITIONS ARE EXPECTED
TO STAY SOUTH AND EAST OF BOTH TAF SITES. HOWEVER...WILL KEEP
MONITIORING CLOSELY IN CASE THUNDERSTORMS DEVELOP QUICKLY NEAR THE
SITES.

OTHERWISE...A WEAKENING LINE OF SHOWERS BEHIND COLD FRONT SHOULD
BE NEAR BOTH SITES THIS EVENING BUT SHOULD STAY VFR. AFTER THAT A
LOT OF LINGERING CLOUD COVER AND NORTHERLY WINDS WILL PREVAIL
THROUGH THE REST OF THE PERIOD.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 29, 2:27 PM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT WED JUL 29 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
227 PM MDT WED JUL 29 2009 /327 PM CDT WED JUL 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF INTERSTATE
70 THROUGH THE REMAINDER OF THE AFTERNOON. LARGE HAIL WILL BE THE
MAIN THREAT...ALTHOUGH A BRIEF TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THROUGH TUESDAY. AT THIS
TIME THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF INTERSTATE 70 THIS AFTERNOON.

024

Nearby

Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.